Virginia, 2015

Winter Storm in Virginia, March 5, 2015

March 5, 2015 · NWS AKQ · 6 events in 6 counties and zones

Low pressure moving from the Tennessee Valley eastward and off the Mid Atlantic Coast produced between three inches and seven inches of snow across portions of central Virginia and the Virginia Northern Neck during Thursday, March 5th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving from the Tennessee Valley eastward and off the Mid Atlantic Coast produced between three inches and seven inches of snow across portions of central Virginia and the Virginia Northern Neck during Thursday, March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 5, 6:54 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 5, 6:54 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
654 AM EST THU MAR 5 2015

.SYNOPSIS...
A COLD FRONT WILL STALL OVER NORTH CAROLINA TODAY...WITH A WAVE
OF LOW PRESSURE MOVING ALONG THE FRONT THIS AFTERNOON AND EVENING.
THIS WILL BRING ANOTHER ROUND OF WINTRY WEATHER TO THE
AREA...FOLLOWED BY COLD AND DRY CONDITIONS BY FRIDAY. GRADUALLY
MODERATING...MILDER TEMPERATURES ARE EXPECTED LATE IN THE WEEKEND
INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE PRIMARY CHANGE TO THE CURRENT FORECAST REFLECTS SLOWER EVOLUTION
OF THE UPCOMING SYSTEM. START TIMES OF THE ADVISORIES HAVE BEEN
DELAYED. ADDITIONALLY...ADVISORIES HAVE BEEN RAISED FOR SE VA/NE NC
WHERE THE POTENTIAL FOR A 3-5HR PERIOD OF SLEET EXISTS LATE THIS
AFTERNOON AND EVENING. WARNINGS REMAIN AS IS.

LATEST GOES WV IMAGERY SHOWS THE SE US RIDGE REMAINING RATHER
STUBBORN...WHICH IS KEEPING DEEPER MOISTURE WELL W OF THE REGION
BACK OVER THE CUMBERLAND PLATEAU. THE RESULT OF THE RIDGE HOLDING
STRONG WILL LIKELY RESULT IN A LONGER PERIOD OF 'WARMER' MID-LEVEL
THICKNESS VALUES...WHICH SHOULD RESULT IN MORE SLEET. AS A
RESULT...SNOW/SLEET ACCUMULATION HAS BEEN TRIMMED BACK ACROSS
CENTRAL PORTIONS OF THE AREA. ACCUMULATION (PRIMARILY SLEET) HAS
BEEN INCREASED OVER SE PORTIONS WHERE MOISTURE SHOULD LINGER INTO
THE EVENING. AT THE SURFACE...1035MB HIGH PRESSURE IS CENTERED OVER
THE PLAINS STATES. COLDER AIR OVER THE OHIO VALLEY IS SPREADING EWD
ACROSS PA...WHICH HAS RESULTED IN A CHANGE TO SN OVER NRN MD AS OF 6
AM. LOCALLY TEMPERATURES RANGE FROM THE UPPER 30S NW...TO THE LOW
50S.

A STRONG ANTI-CYCLONIC JET REMAINS IN PLACE FROM THE MID MISS VLY
THROUGH ATLANTIC CANADA AND WILL TRANSLATE EWD THROUGH THE DAY AS A
STRONG TROUGH DIGS ACROSS THE UPPER MIDWEST AND GREAT LAKES. IT IS
AT THIS TIME THAT DEEPER MOISTURE WILL ARRIVE AND RRQ FORCING WILL
BE IDEALIZED, AS STRONG PV ANOMALY RIDES ACROSS THE AREA THIS
AFTERNOON THROUGH TONIGHT. THIS FORCING SHOULD EVENTUALLY TRIGGER
THE ONSET OF WINTRY PCPN FROM NNW-SSE ACROSS THE AREA.

CRITICAL H85-7 THICKNESS VALUES (SUB 1540M) ARE NOT REALIZED UNTIL
LATE IN THE AFTERNOON TONIGHT OVER NRN HALF OF THE AREA.
HOWEVER...BY THIS TIME THE STRONGEST UVM WILL BE EXITING THE COAST.
OVERALL, UTILIZING ROEBBER SLR FORECASTING TOOL ALONG WITH LOCAL
THICKNESS CHART, FORECAST SLR VALUES WILL BE QUITE LOW FOR MUCH OF
THE DAY (PERHAPS AS LOW AS 4:1-8:1). THIS MAKES SENSE GIVEN THAT
THERE WILL BE A PROLONGED PERIOD OF SLEET (WHICH WILL EAT INTO
SNOWFALL TOTALS)...AND THAT MID-LEVEL THICKNESSES WILL BE 'WARM'
DURING THE STRONGEST FORCING IN THE EARLY TO MID AFTERNOON HOURS.
BASED ON ALL OF THE ABOVE, HAVE CONTINUED WITH A STRIPE OF 3-5" OF
WET SNOW/SLEET ALONG A LINE FROM PALMYRA, VA TO TAPPAHANNOCK AND
SALISBURY, MD. THIS IS BORDERED BY A BAND OF 2-3" FOR OTHER PORTIONS
OF THE NW PIEDMONT...NRN NECK...NORTHERN RIC SUBURBS AND REMAINDER
OF THE LOWER MD EASTERN SHORE. CURRENTLY 1-2" OF SLEET/SNOW IS
FORECAST FROM THE SOUTHERN SECTIONS OF THE RIC METRO /TRI-CITIES
DOWN THROUGH HAMPTON ROADS...WITH AROUND 1" ALONG THE HIGHWAY 58
CORRIDOR OVER CENTRAL VA INTO THE PIEDMONT.

WINTRY PCPN SHOULD TAPER OFF THU EVENING...AS TOP DOWN DRYING ENSUES
W/DRIER AIR ARRIVING FROM THE NW DURING THE LATE EVENING/EARLY
OVERNIGHT HOURS. THE ADVISORIES WILL RUN THROUGH MIDNIGHT...WITH THE
SE PORTION LINGERING THROUGH 3 AM WHERE DRIER AIR WILL BE SLOWER TO
ARRIVE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE/FAIR WEATHER TO PREVAIL DURING THE SHORT TERM.

SHORTWAVE EXITS THE NE COAST FRI MORNING WITH CONFLUENCE ALOFT OVER
THE MID-ATLANTIC. THIS WILL ALLOW STRONG 1030+MB ARCTIC HIGH
PRESSURE TO CENTER OVER THE REGION FRI. COLD FRONT LOCATES
OFFSHORE...EXTENDING SWWD INTO THE NRN GULF. BEST MOISTURE GETS
SHUNTED OFFSHORE IN INCREASING WLY FLOW ALOFT. THE RESULT WILL BE
DRY CONDITIONS...BUT WELL BELOW NORMAL TEMPERATURES. MODELS
CONSENSUS ATTEMPTS TO SHOW HIGHS IN THE 25-30 RANGE FRIDAY.
HOWEVER...H85 TEMPS ~-8C AND LOW LEVEL THICKNESSES YIELD TEMPS IN
THE LOW-MID 30S...WITH POSSIBLY UPPER 20S OVER THE INTERIOR MD ERN
SHORE. WILL SIDE WITH THE LATER REASONING GIVEN THAT WE ARE NOW
INTO MARCH. THE NEXT NRN STREAM SHORTWAVE CROSSES THE REGION FRI
NIGHT...RESULTING IN LITTLE MORE THAN PARTLY CLOUDY SKIES. COLD
FRI NIGHT WITH LOW GENERALLY MID TEENS TO AROUND 20...WITH 10-15
POSSIBLE FROM INTERIOR S-CENTRAL VA TO THE ERN SHORE. ZONAL FLOW
DEVELOPS SAT AS HIGH PRESSURE REMAINS OVER THE REGION. SWLY RETURN
FLOW COMMENCES...RESULTING IN MODERATING LOW LEVEL THICKNESSES AND
TEMPS. THICKNESSES YIELD TEMPS IN THE LOW-MID 50S INLAND SUN...BUT
GUIDANCE RUNNING IN THE MID-UPPER 40S. TRENDED TOWARD
THICKNESSES...WITH HIGHS IN THE UPPER 40S-LOW 50S INLAND AND LOW
TO MID 40S NEAR THE COAST...UNDER MOSTLY SUNNY TO PARTLY CLOUDY
SKIES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GOING CLOSE TO THE 12Z GFS/CMC IN THE EXTENDED PERIOD. WILL MAINTAIN
DRY WX FM SAT NGT THRU AT LEAST MON NGT AT THIS TIME..AS HI PRES
WILL BE OVR THE AREA. THERE IS THEN A HINT OF LO PRES MOVNG NE OUT
OF THE GULF AND ACRS THE REGION TUE THRU WED. FOR NOW...JUST HAVE
SLGT CHC OF RAIN DURING THIS TIME. TEMPS WILL BE CLOSER TO
SEASONABLE RDGS THRU THE PERIOD. MIN TEMPS WILL RANGE FM THE UPR
20S TO UPR 30S...AND MAX TEMPS WILL RANGE FM THE UPR 40S TO UPR
50S...MAYBE INTO THE 60S ON WED.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...FRNTAL BNDRY LOCATED OVR NE NC CONTINUES TO SLIDE
S...WITH GUSTY NLY WINDS N OF THE FRNT ACROSS THE FA. LO CIGS AND
VSBYS ARE COMMONPLACE THIS MORNG AS RAIN OVERSPREADS THE AREA. THE
RAIN MIXES WITH SLEET/FREEZING RAIN LATER THIS MORNG AND THEN
TRANSITIONS TO SLEET/SNOW FM NW TO NE DURING THE SECOND HALF OF
THE DAY. IFR/LIFR CONDS EXPECTED OVER ALL TAF SITES WITH THE PCPN.
TWO TO FOUR INCH SNOW ACCUMULATIONS ARE EXPECTED AT RIC AND SBY
WITH ONE TO TWO INCHES OR LESS AT THE SE TAF SITES. WINDS WILL BE
GUSTY FM THE N MUCH OF THE DAY.

OUTLOOK...PCPN MOVES OFF TO THE EAST THIS EVENING/OVERNIGHT AND
VFR CONDS RETURN. IMPROVING WEATHER IS EXPECTED FRIDAY INTO EARLY
NEXT WEEK.

&&

.MARINE...
A COLD FRNT IS LOCATED NR THE NC/VA BORDER ERLY THIS MORNG...AND
WILL SLOWLY SLIDE S THRU MIDDAY. N WINDS WILL PICK UP OVER ALL
WTRS...INCREASING TO SCA THRESHOLDS BY THE MIDDAY/AFTN HRS. ALSO
HOISTED A GALE WARNG FOR THE SRN CSTL WTRS WHERE FREQUENT GUSTS UP
TO 35 KT ARE EXPECTED THIS EVENG AND OVRNGT. WAVES OVER THE CHES BAY
WILL BLD TO 3-5 FT...WITH SEAS OVER CSTL WTRS BLDNG TO 6-9 FT. ALL
MARINE HEADLINES END DURING THE DAY FRI AS WINDS/WAVES/SEAS DECREASE
AS HI PRES BLDS IN FM THE W. BENIGN MARINE CONDS CONTINUE INTO THE
WEEKEND WITH THE HI REMAINING IN THE VICINITY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR MDZ021>025.
NC...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 3 AM EST
     FRIDAY FOR NCZ012>017-030>032-102.
VA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR VAZ065-066-079>082-084-086>094-100.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ048-049-
     063-064-074>076.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT
     EST TONIGHT FOR VAZ060>062-067>073-077-078-083-085-099.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 3 AM EST
     FRIDAY FOR VAZ095>098.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR ANZ650-652-654.
     GALE WARNING UNTIL 7 AM EST FRIDAY FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR ANZ635>637.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR ANZ632>634.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR ANZ630-631-638.

&&

SYNOPSIS...AJZ/MAM
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/SAM
LONG TERM...SAM/TMG
AVIATION...MAS
MARINE...MAS
Hazardous weather outlook, Mar 5, 4:18 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 AM EST THU MAR 5 2015

NCZ012>017-030>032-102-VAZ095>098-060930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
418 AM EST THU MAR 5 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ065-066-079>082-084-086>094-100-060930-
MECKLENBURG-LUNENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORTHAMPTON VA-
418 AM EST THU MAR 5 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060>062-067>073-077-078-083-085-099-060930-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-NORTHUMBERLAND-
LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK-
418 AM EST THU MAR 5 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-063-064-074>076-060930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-HANOVER-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
418 AM EST THU MAR 5 2015

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
March 5, 11:00 AM EST to 8:00 PM EST
Where
Caroline forecast zone
Reported by
Public
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and six inches across the county. Bowling Green reported 5.8 inches of snow.

Winter Storm, Essex

When
March 5, 11:00 AM EST to 9:00 PM EST
Where
Essex forecast zone
Reported by
911 Call Center

Snowfall amounts were generally between three inches and six inches across the county. Tappahannock reported 6.0 inches of snow. Dunbrooke (1 WNW) reported 4.0 inches of snow.

Winter Storm, Fluvanna

When
March 5, 11:00 AM EST to 6:00 PM EST
Where
Fluvanna forecast zone
Reported by
Broadcast Media
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three inches and seven inches across the county. Lake Monticello reported 6.5 inches of snow. Palmyra reported 6.0 inches of snow. Troy reported 5.0 inches of snow.

Winter Storm, Louisa

When
March 5, 11:00 AM EST to 6:00 PM EST
Where
Louisa forecast zone
Reported by
CoCoRaHS

Snowfall amounts were generally between three inches and seven inches across the county. Zion Crossroad (1 NNE) reported 5.2 inches of snow. Meltons reported 5.0 inches of snow.

Winter Storm, Richmond

When
March 5, 12:00 PM EST to 9:00 PM EST
Where
Richmond forecast zone
Reported by
Public
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four inches and seven inches across the county. Newland reported 6.0 inches of snow.

Winter Storm, Westmoreland

When
March 5, 12:00 PM EST to 9:00 PM EST
Where
Westmoreland forecast zone
Reported by
NWS Employee
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four inches and seven inches across the county. Westmoreland (5 NW) reported 6.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568372, 568379, 568384, 568387, 568391, 568394.